New York, 2021

Hail and Damaging Winds in New York, May 26, 2021

May 26, 2021 · NWS ALY · 35 events in 10 counties and zones

A broken line of thunderstorms moved across eastern New York during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$4,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A broken line of thunderstorms moved across eastern New York during the afternoon and evening of the 26th. There were several reports of trees and wires downed due to thunderstorm winds. Power outages totaled around 2,100 in Albany and Schenectady Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 12:31 PM EST, 24 minutes earlier.

Area forecast discussion, May 26, 12:31 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
131 PM EDT Wed May 26 2021

.SYNOPSIS...
Warm and more humid weather ahead of an approaching cold front
will bring showers and thunderstorms to the region. Some of
these thunderstorms may become severe with the greatest impact
from damaging wind gusts. In the wake of the cold frontal
passage tonight, cooler and drier weather is in the forecast
overnight into Thursday night. In fact, portions of the
Adirondacks and southern Green Mountains may see some frosty
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 116 PM EDT...Severe Thunderstorm Watch #205 has been
issued for all of eastern Upstate New York and adjacent western
New England and is in effect until 8 PM EDT.

Our region remains situated downstream of an approaching upper
level shortwave located over the Great Lakes. An associated
surface cold front associated with this feature is still located
well west of the are over the Midwest. However, a pre-frontal
surface trough will be approaching for this afternoon and this
feature is expected to allow for some showers and thunderstorms
to develop for this afternoon and evening.

MRMS imagery already shows a line of thunderstorms is developing
from the eastern end of Lake Ontario southward across central
New York and the Finger Lakes. Radar imagery already suggest
this line has the potential for severe wind gusts and it will be
tracking eastward towards our area.

Strong late May sunshine has allowed temp to soar into the mid
to upper 80s already for many valley areas. NYS Mesonet shows
surface dewpoints have reached the mid to upper 60s, which is
actually higher than what some model guidance has suggested.
Some of these dewpoints may lower a few degrees within mixing
this afternoon, but the combination of strong heating and a
moist boundary layer is resulting in SBCAPE values around
1500 J/kg across most of the area (MLCAPE around 1000 J/kg)
according to the SPC mesoanalysis.   Low-level lapse rates are
around 8 deg/km. Mid level lapse rates remain weak around 6 C/km
thanks to the lack of strong upper level height falls for
during the day today. SPC mesoanalysis shows DCAPE values
around 1000 J/kg thanks to the strong low-level lapse rates.

3km HRRR/NAM suggests broken lines of showers/t-storms should be
moving into the Adirondacks/Mohawk Valley towards the mid
afternoon hours. These clusters of showers/thunderstorms will
spread eastward through the late afternoon and into the evening
hours. It may not organize into a large single QLCS, but rather,
several small to medium size broken lines or clusters. BUFKIT
profiles continue to support inverted-v type signatures as well
so the main threat continues from damaging wind gusts.

The cold front is forecast to slide east-southeast of the region
this evening with a diminishing trend in coverage and intensity
of the convection. Showers and t-storms should be finished by 10
PM to midnight for the entire area.

By sunrise Thursday, expectations are for mostly sunny skies
with some residual stratus across upslope favored areas of the
Taconics, Berks, southern Greens and northwest hills of
Litchfield County CT. Overnight lows cool off into the 40s
across the Dacks with mainly 50s elsewhere, lower 60s in the
mid-Hudson Valley and near the I84 corridor.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Potential frost conditions Thursday night for portions of the
Dacks and southern Greens.

Brisk northwest winds during Thursday with falling dewpoints and
cold advection throughout the day. Should be ample sunshine as
well with highs mainly lower to mid 70s for Hudson Valley
locations, 60s for most the remainder of the region.

Timing of upstream cloud coverage and upstream Canadian high to
the north of the Great Lakes will determine just how chilly we
get Thursday night. Portions of the Dacks and southern Greens
have the best potential for some frosty conditions with the
remainder of the region into the 40s. High and some mid level
clouds arrive ahead of our next system leading into the long
term portion of this forecast throughout the night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The next low pressure system and shortwave trough eject out of the
northern plains towards our area Thursday night into Friday morning.
The main area of low pressure will track across the mid-Atlantic
region late Friday, spreading rainfall across the region. Best
chance for a soaking steady rainfall (around a half of an inch or
so) will be south and east of Albany Friday afternoon through Friday
night. Locations north of Albany will likely still see rainfall but
with best energy further south, amounts will be limited.
Temperatures will be chilly by end of May standards, with highs in
the 50s to low 60s.

As the surface low exits to the southeast, the shortwave trough
closes off and gradually moves into the Ohio valley. Energy should
be located far enough south that Saturday afternoon and Sunday will
be dry. Temperatures will be below normal, in the 60s, but should
see at least partly sunny skies both days.

Sunday night, it is questionable whether the closed low drifts
northeast into New York or if it just drifts south and east of
our region. Therefore, there is the potential for shower
activity as we head into the new work week but this remains
somewhat uncertain. Despite the model variability, temperatures
warm back to above normal levels by Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z/Thu...VFR conditions will start the TAF period under a
partly to mostly sunny sky. Showers and thunderstorms have developed
across western New York and will continue to track eastward into the
evening. Timing for activity across the terminals are between
20z/Wed and 02z/Thu where IFR conditions are possible within any
thunderstorm. Gusty winds may also accompany the strongest cores.
Have included the possible window of opportunity for thunderstorms
at all sites with TEMPO groups.

In the wake of the thunderstorms, scattered VFR showers may linger
for a time (perhaps 06z/Thu), then drier air comes in overnight with
showers ending. Patchy low-level clouds will be possible at all
sites later tonight into early tomorrow morning. Will maintain VFR
at this time but if coverage becomes broken, MVFR cigs are possible.
Afterwards, clouds will lift and gradually dissipate Thursday
morning.

Wind will be out of the south to southwest at 7-14 kt with a few
higher gusts to 20 kt this afternoon, then shift to the west at 6-12
kt tonight. Wind will then shift to the north to northwest tomorrow
at 7-14 kt with gusts to 20 kt possible.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...RA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Memorial Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
South to southwest winds of 25 to 30 mph possible today.

Increasing moisture ahead of an approaching cold front will
bring about showers and thunderstorms to the region, mainly this
afternoon and evening. This will be some much needed rainfall
for the region. Relative humidity values this afternoon will
vary with values generally around 50 percent. Higher values into
the portions of the Mohawk Valley. Winds will be much
stronger, and variable in direction in and near any
thunderstorms this afternoon or evening.

Tonight, showers and thunderstorms will decrease in coverage and
intensity from northwest to southeast with the passage of a cold
front. Winds become more northwest with speeds around 10 mph
with some occasional higher gusts. Relative humidity values
between 75 and 95 percent are expected.

Much drier and cooler weather expected Thursday as minimum
relative humidity values fall back to between 30 and 50 percent.
Northwest winds to north around 10-15 mph with occasionally
higher gusts to between 15 and 25 mph.

&&

.HYDROLOGY...
Showers and thunderstorms are expected ahead of a cold front
today. Rainfall amounts will range from a few tenths of an inch
to around half an inch, with some localized amounts up to an
inch possible.

While we can not totally rule out an isolate ponding of water
where showers and thunderstorms could persist, dry antecedent
conditions should limit hydro related concerns. Some
additional light to moderate rainfall is possible Friday into
perhaps Saturday, mainly along and south of Interstate 90.

Otherwise, river and stream levels should remain fairly steady
through the remainder of the week and into the start of the
holiday weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM
NEAR TERM...Frugis/BGM
SHORT TERM...BGM
LONG TERM...JLV
AVIATION...Rathbun
FIRE WEATHER...BGM
HYDROLOGY...BGM
Hazardous weather outlook, May 26, 12:07 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
107 PM EDT Wed May 26 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
107 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cooler weather returns Thursday into Thursday night with patchy
frost possible across portions of the southern Adirondacks and
southern Vermont. Frost advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to pass along any reports of wind
damage or hail to the National Weather Service via phone, email or
social media.

The radar

The Ft Drum radar (KTYX), 58 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
May 26, 12:55 PM EST
Where
Herkimer County, 0.88 mi SE of Old Forge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.712, -74.966

A tree was downed onto wires on Beechvue Point.

Thunderstorm Wind, Herkimer

When
May 26, 12:55 PM EST
Where
Herkimer County, 5.62 mi S of Beaver River
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.820, -74.940

Trees were downed on Big Moose Road.

Thunderstorm Wind, Hamilton

When
May 26, 1:30 PM EST
Where
Hamilton County, 7.13 mi SW of Sabael
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.650, -74.390

Trees and wires were downed on Route 30 at Lewey Lake Campsite Road.

Thunderstorm Wind, Herkimer

When
May 26, 1:30 PM EST
Where
Herkimer County, East Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -74.970

Trees and wires were downed on Piper Road.

Thunderstorm Wind, Herkimer

When
May 26, 1:35 PM EST
Where
Herkimer County, 0.86 mi SE of East Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.040, -75.060

Trees and wires were downed in East Frankfort.

Thunderstorm Wind, Herkimer

When
May 26, 1:40 PM EST
Where
Herkimer County, 0.5 mi E of Dolgeville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.100, -74.770

Trees and wires were downed in Dolgeville.

Thunderstorm Wind, Fulton

When
May 26, 2:08 PM EST
Where
Fulton County, 1.52 mi W of Johnstown Fulco Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.000, -74.360

Trees were downed along Route 67 associated with a gust front ahead of thunderstorms.

Thunderstorm Wind, Montgomery

When
May 26, 2:30 PM EST
Where
Montgomery County, 0.91 mi E of Amsterdam
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.930, -74.162

Large tree limbs were downed on the cross streets of Widow Susan and Edson. This occurred from a gust front ahead of thunderstorms.

Thunderstorm Wind, Schenectady

When
May 26, 2:41 PM EST
Where
Schenectady County, 0.86 mi SE of Rotterdam
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.810, -73.990

Limbs downed on Campbell Road in Rotterdam due to a gust front well ahead of the line of thunderstorms.

Thunderstorm Wind, Schenectady

When
May 26, 2:42 PM EST
Where
Schenectady County, 0.51 mi E of Scotia
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.830, -73.960

Tree downed on wires. This occurred with the gust front well ahead of the line of thunderstorms.

Thunderstorm Wind, Schenectady

When
May 26, 2:44 PM EST
Where
Schenectady County, 0.51 mi W of Schenectady
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.800, -73.930

A tree was downed on wires due to wind from a gust front well ahead of thunderstorms.

Thunderstorm Wind, Washington

When
May 26, 3:05 PM EST
Where
Washington County, 1.62 mi N of The Honk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.303, -73.454

A large tree was downed on Route 40 just south of McDougall Road.

Thunderstorm Wind, Washington

When
May 26, 3:08 PM EST
Where
Washington County, 1.71 mi NW of Belcher
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -73.420

Trees were downed on Tilford Road.

Thunderstorm Wind, Washington

When
May 26, 3:08 PM EST
Where
Washington County, 1.71 mi SW of East Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.310, -73.400

A tree was downed on Route 30 near Pope Hill Road.

Thunderstorm Wind, Washington

When
May 26, 3:14 PM EST
Where
Washington County, 2.4 mi SSE of Center Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.068, -73.453

A tree and wires were downed at State Route 372 and County Route 60.

Thunderstorm Wind, Rensselaer

When
May 26, 3:21 PM EST
Where
Rensselaer County, 1.68 mi W of Eagle Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.953, -73.433

Numerous trees and wires were downed in Buskirk.

Thunderstorm Wind, Washington

When
May 26, 3:21 PM EST
Where
Washington County, 0.91 mi N of Porter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.313, -73.278

A tree and wires were downed at Smith Road and North Grimes Hill Road.

Thunderstorm Wind, Washington

When
May 26, 3:24 PM EST
Where
Washington County, 1.02 mi NW of Shushan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.111, -73.363

A tree and wires were downed on Stanton Road in the Town of Jackson.

Thunderstorm Wind, Washington

When
May 26, 3:30 PM EST
Where
Washington County, 0.41 mi ESE of White Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.968, -73.292

A tree was down across the roadway at County Route 68 and Meeting House Road.

Thunderstorm Wind, Ulster

When
May 26, 4:54 PM EST
Where
Ulster County, Saugerties South
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.070, -73.950

A tree was downed in Saugerties.

Hail, Ulster

When
May 26, 5:00 PM EST
Where
Ulster County, 1.03 mi E of Kingston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -74.000

Thunderstorm Wind, Ulster

When
May 26, 5:05 PM EST
Where
Ulster County, 0.69 mi N of Kerhonkson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.780, -74.300

Trees were downed in Kerhonkson.

Thunderstorm Wind, Ulster

When
May 26, 5:08 PM EST
Where
Ulster County, 0.42 mi NW of Kerhonkson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.774, -74.306

Trees and wires were downed on US 209 north of US 44.

Thunderstorm Wind, Ulster

When
May 26, 5:15 PM EST
Where
Ulster County, 0.86 mi SE of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.910, -74.060

Trees were downed in Hurley.

Thunderstorm Wind, Ulster

When
May 26, 5:24 PM EST
Where
Ulster County, New Paltz
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.750, -74.080

Trees were downed in New Paltz.

Thunderstorm Wind, Dutchess

When
May 26, 5:35 PM EST
Where
Dutchess County, 1.02 mi W of Washington Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.782, -73.770

The Taconic State Parkway was closed north of US 44 due to a downed tree.

Lightning, Columbia

When
May 26, 5:50 PM EST
Where
Columbia County, Copake
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.100, -73.550

Lightning struck a tree which fell on a house.

Thunderstorm Wind, Dutchess

When
May 26, 5:52 PM EST
Where
Dutchess County, 2 mi E of Mabbettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.775, -73.632

Trees were downed on Route 343 near Butts Hollow Road.

Thunderstorm Wind, Dutchess

When
May 26, 6:19 PM EST
Where
Dutchess County, 0.27 mi W of Clove Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.630, -73.705

Trees were downed near the intersection of Coon Den Road and Walker Road.

Thunderstorm Wind, Dutchess

When
May 26, 6:19 PM EST
Where
Dutchess County, 0.49 mi NNE of Clove Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.637, -73.697

Trees were downed near the intersection of Dorn Road and Dove Court.

Thunderstorm Wind, Dutchess

When
May 26, 6:20 PM EST
Where
Dutchess County, 1.24 mi SE of Clove Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.620, -73.680

Trees were downed near the intersection of Route 55 and Sunrise Drive.

Thunderstorm Wind, Dutchess

When
May 26, 6:24 PM EST
Where
Dutchess County, 1.1 mi ENE of Clove Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.634, -73.680

Trees were downed near the intersection of Hynes Road and Beach Road.

Thunderstorm Wind, Dutchess

When
May 26, 6:42 PM EST
Where
Dutchess County, 0.39 mi SSW of Pawling
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.565, -73.602

Trees were downed near the intersection of Elm Street and Union Street.

Thunderstorm Wind, Dutchess

When
May 26, 6:42 PM EST
Where
Dutchess County, 0.57 mi SSW of Pawling
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.563, -73.605

Trees were downed near the intersection of West Main Street and West Street.

Thunderstorm Wind, Dutchess

When
May 26, 6:44 PM EST
Where
Dutchess County, 1.22 mi W of Quaker Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.577, -73.573

Trees were downed near the intersection of Reservoir Road and Dewey Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958387, 958388, 958389, 958390, 958391, 958392, 961784, 961913, 953664, 953665, 961785, 961786, 961788, 961914, 961841, 961804, 961844, 961843, 961842, 961808, 961807, 961809, 961813, 961810, 961812, 961814, 961815, 961816, 961819, 961820, 961821, 961818, 961822, 961823, 961824.